Colorado, 2024

Avalanche in Colorado, February 11, 2024

February 11, 2024 · NWS GJT · 1 event in 1 county or zone

A strong Atmospheric River event brought a period of prolonged heavy snowfall to the mountains of Western Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Atmospheric River event brought a period of prolonged heavy snowfall to the mountains of Western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 11, 11:02 AM MST, 1 hour 58 minutes earlier. Its key messages:

  • Below normal temperatures and mainly dry conditions expected today with isolated showers over eastern San Juans this afternoon.
  • Temperatures will begin an upward trend Monday.
  • A series of weak waves and elevated moisture will bring a threat of showers to northern Colorado Tuesday onwards.
Area forecast discussion, Feb 11, 11:02 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1102 AM MST Sun Feb 11 2024

.KEY MESSAGES...

- Below normal temperatures and mainly dry conditions expected
  today with isolated showers over eastern San Juans this
  afternoon.

- Temperatures will begin an upward trend Monday.

- A series of weak waves and elevated moisture will bring a
  threat of showers to northern Colorado Tuesday onwards.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 204 AM MST Sun Feb 11 2024

The 11/00Z hand analysis map had a low circulation just SW of
the 4 Corners and by 08Z H2O imagery now has a well defined
circulation heading into southeast New Mexico. This finally ends
the storm cycle as this system and the associated trough gets
shoved East and transitory ridging builds over over the next 24
hours. There are still some nagging areas of challenge this
morning evening with the departing system. Low level residual
moisture is sitting right in the dendritic zone across the Upper
Yampa Valley and light snow/flurries continues to get squeezed
out early this morning. Accumulations of this low density snow
will be minimal and should end this morning. Moisture in the
south is also leading to light snow lingering around TEX and
now dense fog at KDRO as skies have cleared aloft. As the
stratus thickens down south the fog may ease a bit but will
continue to monitor and may need to issue an dense fog advisory
if it lingers and becomes more than localized. Expect some
decent sunshine this afternoon with lingering cold air aloft
leading to a small probability of isolated showers over the
eastern San Juans. Farther north warm air advection will be
increasing on the leading edge of approaching ridge with
increasing mid to high level cloudiness signaling it's arrival
as well. This moisture moves across the northern mountains early
Monday morning and though a few flurries could occur the WAA
pattern should limit this threat. There should be some clearing
through the day as this elevated moisture flushes east. However
the system pushing the ridge along will be moving across the
Northern Rockies bringing cold air advection aloft along with
another push of high level moisture late in the day. More
details below on the pattern evolution below. Temperatures look
to be near to slightly below those of yesterday before we start
a prolonged trend upwards on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 204 AM MST Sun Feb 11 2024

A highly amplified ridge off the west coast of British Columbia,
combined with a deep trough over Alberta and Saskatchewan, will
contribute to subtle troughing and northwesterly flow across the
northern Rockies and Intermountain West through most of the long
term period. A series of weak shortwaves embedded in the
northwesterly flow are expected to clip northern Colorado as they
pass from northwest to southeast over the course of Tuesday through
Thursday. Despite limited moisture overall, favorable orographics
are likely to be enough to squeeze out some minor snow showers
across portions of the central and northern Continental Divide
mountains. Perhaps these showers can produce a few inches of
accumulation in the Elkheads and Park Range, but nothing that looks
all that impactful at the moment. Otherwise, dry weather is likely
to be the rule elsewhere under partly to mostly sunny skies. After
starting the period near to slightly below normal, high temperatures
are expected to gradually warm up to around 5 degrees above normal
by Thursday.

Looking ahead to Friday and next weekend, model guidance differs
considerably with the evolution of the synoptic pattern across the
Western U.S. The WPC ensemble clusters mostly point to at least
slight ridging building in across the Intermountain West with
perhaps some Pacific moisture making it here via the quasi-zonal
flow to our west. This could result in a few more elevation driven
showers. However, other scenarios in play range from a highly
amplified ridge setting up over the Great Basin with mainly dry
weather through the weekend... to a bigger storm with plentiful
moisture setting the stage for an active and unsettled end to the
long term. Given the uncertainty, opting to go with a general middle
of the road solution for now, which is already adequately outlined
by the WPC clusters and our latest gridded model blends.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1055 AM MST Sun Feb 11 2024

Some dense fog and low clouds really socked KDRO and KGUC in
this morning but KDRO has finally broken out while the overcast
deck at KGUC is starting to lift as per webcams. Give it another
hour or two and SKC or FEW will be the rule across the entire
CWA. Light winds expected. Might see some high clouds move
overhead after 00Z but they won't pose any aviation concerns. No
mention of fog or low clouds for this TAF issuance as confidence
not there. Biggest concerns will be KDRO, KGUC, KHDN...and
possibly KEGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...15
LONG TERM...MDM
AVIATION...TGR
Hazardous weather outlook, Feb 11, 2:10 AM MST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
210 AM MST Sun Feb 11 2024

COZ001>014-017>023-UTZ022>025-027>029-120915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
210 AM MST Sun Feb 11 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Localized areas of dense fog will be possible this morning with
clearing and mainly sunny skies expected this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Quicly moving waves and embedded moisture will bring showers to
the northern mountains from Tuesday through the end of the week.
Snow amounts with each wave look to only bring a few inches of new
snow at a time and impacts appear to be limited.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
February 11, 1:00 PM MST to 1:15 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Avalanche danger on the day of the accident was rated at Moderate to Considerable. A group of backcountry skiers planned to ski a steep basin on the east end of Ohio Peak, known locally as The Playground. The group triggered several small avalanches remotely over the course of the day, before directly triggering several avalanches, one of which caught a party member and swept him downhill and buried him. This skier was found and extricated, but was severely injured and later died of these injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, West Elk and Sawatch Mountains2024-02-11Outside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151847.